ecancermedicalscience

Clinical Study

Hand-foot syndrome caused by capecitabine: incidence, risk factors and the role of dermatological evaluation

16 May 2022
Marina Vieira Rodrigues de Queiroz, Ana Carolina Tardin Rodrigues de Medeiros, Sarah Pires Toledo, Karina Demoner de Abreu Sarmenghi, Vitor Fiorin de Vasconcellos

Hand-foot syndrome (HFS), or palmar-plantar erythrodysesthesia, is characterised by erythema, oedema and dysesthesia, which can progress to blistering and ulceration. This condition is described as a common adverse effect of the chemotherapeutic agent capecitabine. The study set out to evaluate real-world incidences; assess severity based on clinical criteria, such as local symptoms, dyschromia, erythema, oedema and ulcerations; and associated factors, such as type of solid tumour, chemotherapy regimen, number of cycles, sex, age and Eastern Cooperative Oncology Group Performance Scale of HFS, related to the use of capecitabine. This is a single-centre prospective cohort study carried out jointly by the departments of clinical oncology and dermatology of a university hospital in the southeast of Brazil. The study showed a 34% incidence of HFS, with most cases classified as mild. There was statistical significance in the correlation of the syndrome with sex and performance scores. HFS is the most common and limiting adverse reaction to capecitabine, and causes significant functional and quality impairments in patients with cancer. With this study, we have reinforced the importance of multidisciplinary assessment for early diagnosis and adequate follow-up.

Related Articles

Lucrecia Aline Cabral Formigosa, Luciana Ferreira dos Santos, Joana Dulce Cabral Formigosa, Denise da Silva Pinto, Danielle Saraiva Tuma dos Reis, Marcos Valério Santos da Silva
Kehinde S Okunade, Sarah John-Olabode, Adebola A Adejimi, Yusuf A Oshodi, Benedetto Osunwusi, Aloy O Ugwu, Ayodeji Adefemi, Rose I Anorlu